To the Editor: Approximately 1% of North Americans and Northern Europeans are homozygous for apolipoprotein-E2 (APOE-2) (1). However, overt hyperlipoproteinemia occurs in only 2%–10% of these people, resulting in a markedly increased risk of atherosclerosis (1). There are numerous environmental factors known to precipitate hyperlipoproteinemia in APOE-2 homozygotes. These include the coexistence of other genetic dyslipidemias, hypothyroidism, diabetes mellitus, menopause, alcohol, poor diet, and obesity (1). Although protease inhibitors have been observed to precipitate dysbetalipoproteinemia (2), there are no such reports implicating tricyclic antidepressants. However, mild (3, 4) to moderate (5) increases induced by tricyclic antidepressants in total cholesterol have been observed in the general population with these medications.
Mr. A, a 48-year-old man with major depressive disorder, was referred to our clinic for severe dyslipidemia. At the time, he was not taking lipid-lowering medications. For most of the previous 20 years, he had been taking the tricyclic antidepressant clomipramine, first at 75 mg/day and then at 150 mg/day. Attempts to control his symptoms with selective serotonin reuptake inhibitors had failed. His other medications were carbamazepine, 200 mg t.i.d., and clonazepam, 1.5 mg at bedtime.
Mr. A’s family physician had described his initial lipid elevations as "moderate" and discovered them about 5 years after the initiation of clomipramine. However, the increase to 150 mg/day resulted in severe dyslipidemia: a total cholesterol level of 694.9 mg/dl, a triglyceride level of 637.2 mg/dl, a high-density lipoprotein cholesterol level of 81.1 mg/dl, and a total cholesterol/high-density lipoprotein cholesterol ratio of 8.6. Of interest, before his referral, Mr. A had implicated clomipramine by discontinuing it under his psychiatrist’s supervision. Dramatic improvements were observed after 11 days. His total cholesterol level was 338.2 mg/dl, his triglyceride level was 210.6 mg/dl, his high-density lipoprotein cholesterol level was 51.0 mg/dl, his low-density lipoprotein cholesterol level was 245.6 mg/dl, and his total cholesterol/high-density lipoprotein cholesterol ratio was 6.6.
Within weeks, Mr. A’s depressive symptoms returned, and clomipramine was reinitiated, again causing severe dyslipidemia. The lipid-raising effect of clomipramine was observed both with and without co-administration of carbamazepine, implicating the tricyclic antidepressant alone. Mr. A’s levels of thyroid-stimulating hormone and fasting glucose were normal. His medical history was negative for diabetes mellitus, renal, and hepatic disease, excessive alcohol intake, and obesity. Although his father had had minor increases in total cholesterol, there was no family history of coronary heart disease, peripheral or vascular disease, or stroke among first-degree relatives.
Mr. A’s physical examination was unremarkable except for the presence of palmar xanthomas, pathognomonic of dysbetalipoproteinemia (type III hyperlipoproteinemia). He had first noticed the orange discoloration of his palmar creases 4 years after starting clomipramine but was unaware of its significance. Genetic testing confirmed APOE-2 homozygosity. Since lovastatin had previously failed to improve his lipid levels, fenofibrate, 160 mg/day, was prescribed. Unfortunately, his mood soon began to deteriorate, and he had increased frequency of suicidal ideation. Thus, although it was unclear that fenofibrate was the cause, we elected to discontinue it. Atorvastatin, 40 mg/day, was then prescribed. Subsequently, his lipid levels were somewhat improved: his total cholesterol level was 517.4 mg/dl, his triglyceride level was 460.2 mg/dl, his high-density lipoprotein cholesterol level was 57.9 mg/dl, and his total cholesterol/high-density lipoprotein cholesterol ratio was 8.9. Of interest, Mr. A complained of a depressed mood while taking atorvastatin, also necessitating its discontinuation. He recently started taking ezetimibe for lowering his lipid levels.
We suggest that the use of tricyclic antidepressants may induce dysbetalipoproteinemia in APOE-2 homozygotes. Appropriate referral and APOE genotyping should be considered for patients discovered to be dyslipidemic while taking tricyclic antidepressants.